Most forms of chemotherapy target the cells in your body that grow and reproduce quickly, as cancerous cells are want to do. Unfortunately, taste buds also reproduce quickly – thus, they are often a casualty while taking chemotherapy. This creates cancer taste buds. This directly affects your normal tastes, often making once-loved foods taste bitter or metallic.
In an effort to address palate change concerns, the Marivation team conducted real-life patient surveys and questionnaires.
Breast cancer patients will receive taxane treatment most of the time (taxol, taxotere, abraxane). They often will receive an anthracycline treatment as well (adriamycin). For many, this alters the taste-buds in a way that elicits the feeling that everything is “too salty.” Patients also suffer with stomatitis which makes eating something with a tough texture challenging (chewing becomes a displeasure) as gums and soft tissue of the oral cavity can become irritated and tender. Another challenge comes in people receiving platinum-based chemo (carboplatin, cisplatin, etc.) as patients often feel like everything has a metallic taste. Platinum chemo is used broadly but is used a lot in lung patients, ovarian ca pts, esophageal, etc.… just to name a few.
Before you go to your next chemotherapy treatment, why not try to eat something that is not in your usual diet? Sometimes, the food that is consumed before treatment can become associated with the nausea, making you more likely to not be able to eat that food.